Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 86, NWS Paducah, KY

July 27, 2020Perry County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 27, 2020, 5:36 PM CDT for Perry County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2020, 5:36 PM CDT (22:36 UTC)
Expired
Jul 27, 2020, 9:30 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Perry County, MO

The radar

The Paducah radar (KPAH), 109 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:45 PM CDTFLASH FLOODBrewer, MOWATER FLOWING OVER HWY 61 AT M ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WGUS53 KPAH 272236
FFWPAH
MOC157-280130-
/O.NEW.KPAH.FF.W.0086.200727T2236Z-200728T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
536 PM CDT Mon Jul 27 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Perry County in southeastern Missouri...

* Until 830 PM CDT.

* At 535 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two and a half inches of 
  rain have already fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Perryville, St. Mary, Altenburg, Frohna, Longtown, Old Appleton,
  Silver Lake and Lithium.

Additional rainfall amounts of up to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3785 8979 3785 8974 3780 8967 3775 8966
      3775 8962 3771 8958 3769 8952 3764 8952
      3759 8948 3756 8953 3758 8959 3760 8961
      3758 8968 3760 8973 3759 8980 3761 8980
      3760 9015 3764 9015 3787 8995 3791 8984

FLASH FLOOD...RADAR INDICATED

$$

ATL
2 follow-up statements
019 
WGUS53 KPAH 280124
FFWPAH
MOC157-280230-
/O.EXT.KPAH.FF.W.0086.000000T0000Z-200728T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
824 PM CDT Mon Jul 27 2020

The National Weather Service in Paducah has extended the

* Flash Flood Warning for...
  Perry County in southeastern Missouri...

* Until 930 PM CDT.

* At 821 PM CDT, trained weather spotters had earlier reported 
  flooding in the warned area. While heavy rain has moved out of the 
  area some ongoing flooding is likely.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Trained weather spotters.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Perryville, St. Mary, Altenburg, Frohna, Longtown, Old Appleton,
  Silver Lake and Lithium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3785 8979 3785 8974 3780 8967 3775 8966
      3775 8962 3771 8958 3769 8952 3764 8952
      3759 8948 3756 8953 3758 8959 3760 8961
      3758 8968 3760 8973 3759 8980 3761 8980
      3760 9015 3764 9015 3787 8995 3791 8984

FLASH FLOOD...OBSERVED

$$

ATL
863 
WGUS73 KPAH 280224
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
924 PM CDT Mon Jul 27 2020

MOC157-280233-
/O.EXP.KPAH.FF.W.0086.000000T0000Z-200728T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry MO-
924 PM CDT Mon Jul 27 2020

...THE FLASH FLOOD WARNING FOR PERRY COUNTY WILL EXPIRE AT 930 PM
CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3785 8979 3785 8974 3780 8967 3775 8966
      3775 8962 3771 8958 3769 8952 3764 8952
      3759 8948 3756 8953 3758 8959 3760 8961
      3758 8968 3760 8973 3759 8980 3761 8980
      3760 9015 3764 9015 3787 8995 3791 8984

$$

ATL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:27 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 27, 3:27 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
327 PM CDT Mon Jul 27 2020

.SHORT TERM...(Tonight through Wednesday night)
Issued at 327 PM CDT Mon Jul 27 2020

The tail end of an MCS moved across the I-64 corridor, and has
substantially cooled the air mass there. It has also made it hard
to discern where exactly the cold front is located. We originally
figured the storms would move into the area off of the cold front
late this afternoon, but that does not seem likely at this point.
We do have some scattered convection on a convergence zone
running from just north of CGI to near OWB.

The outflow boundary from the MCS is about to catch up to the
convergence zone and that may lead to an uptick in convection over
the EVV to OWB areas in the next hour or so. Otherwise, figure
that most of the convection through early evening will be along
and south of the convergence zone/outflow boundary. This zone will
make slow southward progress as individual showers and
thunderstorms move more to the east. Coverage does not seem high
enough to cause any major flooding concern, but individual storms
may temporarily tax drainage systems.

The latest guidance continues to indicate that the convection will
wither with time tonight, and may not reach the southern border of
the region. Thunder has been hard to get so far this afternoon,
and see no reason to hold onto it beyond 06Z.

The focus for convection Tuesday will be on the cold front or any
outflow boundaries that remain over the region. However, the wind
forecast would suggest that they will be mostly south of the area
by mid-morning. Unfortunately we may still have enough residual
low-level moisture to allow for scattered showers and
thunderstorms, especially near the AR/TN borders. The northern
third of the region should be dry and less hot and humid.

Late Tuesday night and Wednesday winds are expected to return from
the south and that should result in an increase in low-level
moisture with surface dewpoints climbing back well into the 70s.
The result will be increasing PoPs from the southwest. We may be a
bit ahead of the curve with the increase. A trough aloft will
begin to impact the region later Wednesday and especially
Wednesday night, and that is when the likely or better PoPs and
potential for heavier rains should begin in earnest.

.LONG TERM...(Thursday through Monday)
Issued at 327 PM CDT Mon Jul 27 2020

At this time, the 12Z medium range models appeared to be in somewhat
better agreement with the flow pattern overall. More shower and tstm
activity is expected to continue expanding into the PAH forecast
area from the west on Thu as a surface low develops along the
existing surface frontal boundary, in response to a lobe of mid
level shortwave energy southwest of a mid level low rotating through
southeastern Canada. The west-to-east frontal boundary will remain
in the area through the week, acting as a trigger for continued deep
moist convection in one location or another.

Yet another mid level disturbance is progged to dig into the central
Plains by early in the weekend, adding to the rather wet pattern as
it induces another surface low across our region.  If we were to
pick two peaks of probability for rainfall, they would be Wed
night/Thu, and Sat. The latest NBM blend more or less suggested
this. There should be a drying trend late Sun as cyclonic flow aloft
and high surface pressure takes over.

Whether it is cooler, somewhat drier air moving into our region,
lower mid level heights, or just increased pcpn and cloud cover,
this pattern will be conducive to cooler daytime and overnight
temps, with highs in the 80s and lows eventually dipping into the
60s especially by Mon.

&&

.AVIATION...
Issued at 1241 PM CDT Mon Jul 27 2020

Low confidence forecast. Have TSRA mentioned in a TEMPO for the
next few hours at KMVN, KEVV, and KOWB, and later this afternoon
and evening just a VCTS at KCGI and KPAH. Looks like most of the
convective activity may be done by 00Z, but will linger the VCTS
in the south well into the evening just be safe.

The front will not have much of a push, so just went with variable
winds. A light north wind should develop at most sites by mid-
morning Tuesday. Ahead of it this afternoon west southwest winds
will gust 15-20kts at times. There is some signal for MVFR
ceilings to develop behind the front late tonight into the
morning, but confidence is just too low to mention in the forecast
at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, Jul 27, 3:32 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
332 PM CDT Mon Jul 27 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
332 PM CDT Mon Jul 27 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of thunderstorms is forecast through midnight. Locally
heavy rainfall, lightning and gusty winds can be expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A chance of thunderstorms is forecast each day from Tuesday
through Sunday. Locally heavy rainfall, lightning and gusty winds
will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

In the hours before

Special weather statement, Jul 27, 3:26 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
326 PM CDT Mon Jul 27 2020

KYZ018-272100-
Henderson KY-
326 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDERSON COUNTY
UNTIL 400 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm over
Henderson, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Henderson, Newburgh and Hebbardsville.

LAT...LON 3775 8730 3775 8760 3782 8763 3784 8760
      3786 8759 3789 8760 3794 8757 3791 8750
      3794 8745 3795 8742 3790 8730 3782 8732
      3781 8730 3780 8731 3778 8730 3778 8727
TIME...MOT...LOC 2026Z 258DEG 17KT 3780 8754

ATL
Special weather statement, Jul 27, 3:49 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Paducah KY
349 PM CDT Mon Jul 27 2020

INZ087-088-KYZ019-272115-
Warrick IN-Spencer IN-Daviess KY-
349 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WARRICK...
SOUTHWESTERN SPENCER AND NORTHWESTERN DAVIESS COUNTIES UNTIL 415 PM
CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stanley, or 10 miles northwest of Owensboro, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Owensboro, Eureka and Stanley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3781 8711 3778 8730 3779 8730 3780 8731
      3781 8730 3784 8732 3790 8730 3791 8734
      3793 8737 3797 8717
TIME...MOT...LOC 2049Z 262DEG 9KT 3784 8726

ATL
Special weather statement, Jul 27, 5:14 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
514 PM CDT Mon Jul 27 2020

MOZ076-272245-
Perry MO-
514 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERRY COUNTY UNTIL
545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Perryville, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Altenburg and Frohna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3777 8967 3775 8966 3775 8962 3771 8958
      3769 8952 3764 8952 3760 8964 3760 8976
      3773 8977
TIME...MOT...LOC 2214Z 259DEG 12KT 3765 8977

ATL
Local storm report, Jul 27, 5:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
521 PM CDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     0.25 W REED             37.85N 87.36W
07/27/2020                   HENDERSON          KY   EMERGENCY MNGR

            4 POWER POLES DOWN ABOUT A QUARTER MILE WEST
            OF REED ON HWY 60.

&&
Local storm report, Jul 27, 5:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2.5 SW REED             37.83N 87.39W
07/27/2020                   HENDERSON          KY   EMERGENCY MNGR

            1 TREE DOWN.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:58 PM CDTAreal Flood AdvisoryPAHCape Girardeau2 hr
Jul 27, 5:09 PM CDTAreal Flood AdvisoryPAHPerry3 hr
Jul 27, 5:14 PM CDTSpecial Weather StatementPAHPerry31 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.